Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 293, NWS Goodland, KS

August 26, 2017Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 26, 2017, 6:15 PM CDT for Rawlins County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2017, 6:15 PM CDT (23:15 UTC)
Expired
Aug 26, 2017, 7:00 PM CDT
In force
45 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Rawlins County, KS

The radar

The Goodland radar (KGLD), 82 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 6:38 PM CDTHAIL 1.254 N Atwood, KSQUARTER TO HALF DOLLAR SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 587 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
587 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

045 
WUUS53 KGLD 262315
SVRGLD
KSC153-270000-
/O.NEW.KGLD.SV.W.0293.170826T2315Z-170827T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
615 PM CDT SAT AUG 26 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Eastern Rawlins County in northwestern Kansas...

* Until 700 PM CDT

* At 614 PM CDT, a severe thunderstorm was located 6 miles north of
  Ludell, or 9 miles north of Atwood, moving south at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Atwood and Ludell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 4000 10111 4000 10088 3966 10074 3961 10108
TIME...MOT...LOC 2314Z 349DEG 16KT 3994 10098 

HAIL...1.00IN
WIND...60MPH
 
$$

Lockhart
1 follow-up statement
924 
WWUS53 KGLD 262340
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
640 PM CDT SAT AUG 26 2017

KSC153-270000-
/O.CON.KGLD.SV.W.0293.000000T0000Z-170827T0000Z/
Rawlins KS-
640 PM CDT SAT AUG 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR EASTERN RAWLINS COUNTY...

At 640 PM CDT, a severe thunderstorm was located over Ludell, or 4
miles northeast of Atwood, moving south at 15 mph.

HAZARD...Half dollar size hail. 

SOURCE...Law enforcement. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Atwood and Ludell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3994 10111 3994 10086 3966 10074 3961 10108
TIME...MOT...LOC 2340Z 352DEG 14KT 3985 10097 

HAIL...1.25IN
WIND...<50MPH
 
$$

Lockhart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 4:05 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 26, 4:05 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
305 PM MDT Sat Aug 26 2017

.SHORT TERM...(This evening through Sunday)
Issued at 300 PM MDT Sat Aug 26 2017

Light south to southwest winds are generally expected through early
Sunday morning before veering to the west and northwest (along/west
of the CO/KS border) around sunrise as a sfc trough moves through.
Models havent been doing too well with forecasting precipitation of
late and this evening/tonight no different. Will keep some slight
chance pops going through evening then dry. Convection currently
over the Rapid City SD area is forecast (per 850-500mb humidity)
to move southeast and reach the McCook to Hill City areas in the
06z-09z timeframe with the possibility of strong to severe
weather. Showers/thunderstorms remain across the far eastern
portions of the area through sunrise. Will also have to watch for
the possibility of some post frontal low clouds/possible fog
around sunrise along the NE/KS border. Have added patchy fog as a
result. Low temperatures slightly above normal with upper 50s to
mid 60s.

On Sunday low clouds remain possible along the NE/KS border through
late morning with winds across the entire area shifting to the
northeast and slowly increasing in speed. Precipitation chances not
great and generally confined to the far east during the day. By
mid morning northeast winds 10 to 20 mph expected across the
area, highest along and east of the CO/KS border. High
temperatures should reach the mid 80s to around 90. Tough to call
right now but some locations may reach their high temperature by
mid to late in the day before falling a bit behind the front.

.LONG TERM...(Sunday night through Saturday)
Issued at 248 PM MDT Sat Aug 26 2017

Sunday night: Very slight chance of a shower or storm in the far
eastern portions of the CWA. Otherwise, all other areas look dry
after the frontal passage. Lows in the mid to upper 50s.

Monday-Saturday: Dry pattern setting up for the entire week. CWA
stays downstream of a highly amplified ridge aloft. Dry, stable air
remains over the area through most of the week. Will see a slight
chance of rain over the Nebraska counties on Wednesday afternoon with
a weak shortwave moving through the upper flow. Another slight
chance of rain comes Friday over the CO counties. While these
chances are in the forecast, best chance of rain will not come
until the following week.

Temperatures look to be a bit above normal for the period with temps
gradually warming through the week. Saturday may see highs in the
low to mid 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1050 AM MDT Sat Aug 26 2017

KGLD, vfr conditions expected through the period. Light southerly
winds are expected from taf issuance through about midnight ahead
of an approaching sfc trough. This trough is forecast to move
across the terminal in the 06z-12z timeframe with winds veering to
the southwest then northwest at speeds under 10kts. A cold front
backs into the area from the northeast toward the end of the
period with winds shifting to the northeast and gusting 15-20kts.
Isolated thunderstorms are possible near the terminal through
early evening and given isolated nature wont be mentioned in the
forecast at present time.

KMCK, vfr conditions expected through the period. Light and
variable winds are expected from taf issuance through 13z. After
14z winds are expected to become north to north-northeast at
speeds approaching 10kts. Will have to watch the period from
12z-18z as the NAM model is bringing increasing boundary layer
moisture and the possibility of mvfr cigs behind the cold front.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...SME
AVIATION...99
Hazardous weather outlook, Aug 26, 11:45 AM CDT, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1045 AM MDT Sat Aug 26 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1045 AM MDT Sat Aug 26 2017 /1145 AM CDT Sat Aug 26 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated strong to possibly severe thunderstorms are expected across
the area this afternoon and evening. Hail to one inch in diameter
and damaging wind gusts are possible from the strongest storms.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 26, 3:51 PM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
251 PM MDT SAT AUG 26 2017

COZ092-262145-
Cheyenne County CO-
251 PM MDT SAT AUG 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 345 PM MDT...

At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Kit Carson, or 20 miles west of Cheyenne Wells, moving
southeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cheyenne Wells, Kit Carson and Firstview.

This includes Highway 385 between mile markers 140 and 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3904 10277 3904 10242 3899 10206 3861 10238
      3861 10242 3881 10290
TIME...MOT...LOC 2051Z 292DEG 18KT 3891 10272

Lockhart
Special weather statement, Aug 26, 4:20 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Goodland KS
320 PM MDT SAT AUG 26 2017

KSZ001-013-262215-
Sherman KS-Cheyenne KS-
320 PM MDT SAT AUG 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHEYENNE AND
NORTHEASTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 415 PM
MDT/515 PM CDT/...

At 320 PM MDT/420 PM CDT/, Doppler radar was tracking a strong
thunderstorm 11 miles northwest of Goodland, moving southeast at 15
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Goodland and Edson.

This includes Interstate 70 in Kansas between mile markers 17 and 30.

LAT...LON 3946 10194 3961 10181 3944 10139 3922 10158
TIME...MOT...LOC 2120Z 303DEG 12KT 3950 10180

Lockhart
Special weather statement, Aug 26, 4:55 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
355 PM MDT SAT AUG 26 2017

COZ091-092-KSZ027-262300-
Kit Carson County CO-Cheyenne County CO-Wallace KS-
355 PM MDT SAT AUG 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE...SOUTHEASTERN
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO AND WESTERN WALLACE
COUNTIES IN WEST CENTRAL KANSAS UNTIL 500 PM MDT...

At 355 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Weskan, or 18 miles south of Burlington, moving
southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sharon Springs, Weskan and Arapahoe.

This includes Highway 385 between mile markers 163 and 172.

LAT...LON 3902 10236 3918 10215 3895 10162 3861 10221
      3862 10222
TIME...MOT...LOC 2155Z 308DEG 14KT 3906 10215

Lockhart
Local storm report, Aug 26, 5:17 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
417 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             7 S PALISADE            40.25N 101.10W
08/26/2017  E1.50 INCH       HITCHCOCK          NE   PUBLIC

&&

HILL
Local storm report, Aug 26, 5:29 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
429 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             2 WNW TRENTON           40.19N 101.05W
08/26/2017  E1.25 INCH       HITCHCOCK          NE   TRAINED SPOTTER

            QUARTER TO HALF DOLLAR SIZE HAIL ONGOING AT TIME OF
            REPORT.

&&

DR
Local storm report, Aug 26, 5:50 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
450 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             5 SSW TRENTON           40.10N 101.04W
08/26/2017  E1.25 INCH       HITCHCOCK          NE   PUBLIC

            HAIL ALMOST COVERING THE GROUND.

&&

HILL

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 4:20 PM CDTSpecial Weather StatementGLDSherman55 min
Aug 26, 4:39 PM CDTSevere Thunderstorm WarningGLDSherman34 min
Aug 26, 4:55 PM CDTSpecial Weather StatementGLDWallace65 min
Aug 26, 5:29 PM CDTSevere Thunderstorm WarningGLDRawlins46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.